1. Alan has completed the new Pain Recovery Program. To read or share it, use this link: http://go.tmswiki.org/newprogram
    Dismiss Notice

Day 4: Misdiagnosis and a severe reaction to medication.

Discussion in 'Structured Educational Program' started by Mame, May 23, 2020.

  1. Mame

    Mame Newcomer

    The most disheartening thing that I was ever told by any doctor was, “Hmmm…I don’t know what is wrong with you.”

    I have kept it on my mind because one of the doctors who stated that he did not know what was wrong with me, but prescribed Gabapentin because, “It might be nerve pain.” Unfortunately, I was not informed that it could lead to physical dependency. Eventually, I realized that not only was the drug not helping, but it was causing other problems, including back pain, increased muscle tension, and lack of appetite (all know side-effects of Gabapentin). I did not return to the original doctor because of his uncaring attitude and negative interactions with the staff (all watched me crying uncontrollably and did not, acknowledge my distress, offer a tissue, glass of water, or offer to get my husband who was in the waiting area). I went to my GP to and described the complications added by this drug. He put me on a 7-day reduction/elimination schedule. This turned out to be way to fast to reduce/eliminate this drug. I felt so horrible I thought I was going to die and ended up in the ER. They told me I was okay, but that it could be difficult to get off Gabapentin and that I should go back to my GP. He prescribed an 8-week reduction program that turned out to be excruciating. Initially, my pain increased, I started having panic attacks, and my appetite devolved. By the end, I was a mess. I cried all day, horrible depression, back-to-back panic attacks, suicidal thoughts (never ever experienced this before, but is a well know side effect of this drug), horrible nausea. I could not eat. I could barely choke down a couple of teaspoons of applesauce, tea, and broth. I lost 23 pounds that I could not afford to lose. My muscles in my legs atrophied to the point where I could not walk up and down stairs (I was walking up to 5 miles a day before this happened.) I was depressed, anxious, and a shadow of my former self. Thanks to the support of my family, a prescription for depression/anxiety, a good mental heath professional, and some wonderful, caring physical therapists I have finally recovered after two years.

    I still feel rage again the prescriber and others that insisted that this was the correct medication, considering my symptoms. I am angry at the two years of additional recovery time that it cost me, by creating non-TMS symptoms and diverting my focus on the original symptoms, that I had begun to think were TMS related. Yeah, generally I’m still pissed.
     
    nowa likes this.
  2. nowa

    nowa Peer Supporter


    I had a similar experience, I was prescribed Ativan at age 22, came ooff it 3 times but not knowing about withdrawal symptoms, and with no web to look up. I went back on it, thinking I was mad...this went on for 3 decades, so when I finally cold turkeyed i was SO ILL, for years and years and became hypervigilant about symptoms which started my TMS. Thank God I found TMS, at age 78, I finally have hope!!

    but yes, I am still pissed...
     
  3. Mame

    Mame Newcomer

    Wow nowa,

    So sorry to hear that. 22 years is a long time to endure. I am glad that were able to finally stop taking it, but cold turkey is so very tough. But now it is so wonderful to have hope. Thanks for sharing your experience. -Mame
     
    nowa likes this.
  4. nowa

    nowa Peer Supporter

    it was more like 45 years, not that it matters now... It is wonderful to have hope!!!!!
     

Share This Page